Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 64, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 7, 1997, 5:35 PM CDT for Pecos County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1997, 5:35 PM CDT (22:35 UTC)
- Expired
- May 7, 1997, 6:25 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:45 PM CDT | Hail 0.75 | Ft Stockton, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 681 J/kg
- Mixed-layer CIN
- -512 J/kg
- Mixed-layer LCL
- 1994 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 072236 RRA SVRMAF TXC371-072325- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 535 PM CDT WED MAY 7 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 625 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...NORTHERN PECOS COUNTY AT 534 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 3 MILES SOUTHEAST OF FORT STOCKTON MOVING EAST AT 35 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. TH/BF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:49 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 7, 2:49 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 249 PM CDT WED MAY 7 1997 TEMPERATURES HAVE BEEN SLOW TO RISE TODAY AS SUBTROPICAL PLUME OF MOISTURE HAS KEPT EXTENSIVE HI CLDS OVER W TX. THIS HAS KEPT 3-5C CAP OVER MUCH OF FA PER MODIFIED 12Z MAF SOUNDING. PLUME SHOULD PUSH E AS W/V IMAGERY SHOWS SHORTWAVE TROUGH APPROACHING FROM WRN NM. LOW CLDS ALREADY CLEARED FROM MOST OF FA. EXPECT DRYLINE WILL NOT MOVE AS FAR E THIS EVENING AS EARLIER THOUGHT WITH APPROACH OF SHORTWAVE. STILL EXPECT A SLGT CHC OF TSRA LATE THIS EVENING AND TNGT OVER ERN FA INVOF DRYLINE AS SHORTWAVE APPROACHES. 18Z SFC ANALYSIS SHOWS COLD FNT PUSHING S THROUGH FAR NRN PANHANDLES ...WITH MCONV NOTED OVER NRN SOPLNS WITH SFC TROUGH. 12Z ETA CONSISTENT WITH EARLIER RUNS BY DEVELOPING SFC LOW OVER ERN NM THIS EVENING...BUT MORE QUICKLY BRINGS COLD FRONT THROUGH PERMIAN BASIN BY THU AFTN. AGREE WITH LATEST PMDSPD DISCUSSION ABOUT LIKING ETA/S FASTER FRONTAL MOVEMENT AS NRN AND SRN STREAM FLOW ALOFT BECOMES QUITE CONFLUENT OVER CENTRAL PLAINS AND TSRA OUTFLOW ALONG FRONT SHOULD ALSO HELP PUSH IT SOUTH. AMPLE MOIST CONVERGENCE AHEAD OF FRONT AND INVOF DEVELOPING LOW...AND GOOD LAPSE RATES ALOFT... SHOULD CONTINUE CHC OF TSRA FOR NRN HALF OF FA THU AS FRONT TRACKS S...WITH SRN ZONES ALSO SEEING A CHC BY THU NIGHT WITH APPROACH OF FNT. WILL GO AT OR ABOVE GUIDANCE LOWS TONIGHT...AS I EXPECT MOISTURE TO HANG ON A LITTLE BETTER THAN PROGGED. H8 TEMPS PROGGED TO COOL DOWN 10C OR MORE BEHIND FRONT IN NRN ZONES...SO WILL GO NEAR OR BELOW GUIDANCE OVER NRN ZONES FOR HIGHS ON THU. MAF 63/80 2/3 CNM 61/79 2/1 MRF 53/78 -/1 P07 67/87 2/1 TJT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:15 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 45 min |
| May 7, 6:39 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 46 min |
| May 7, 6:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.